Jump to content
ClusterBusters
dehabel

Please help with verapamil quetions

Recommended Posts

OMG, so I remember hating verapamil, but I can't really remember everything I hated.  Is it normal for my head to feel almost disconnected from the rest of me...not really sure if that is the way to explain it.  It is almost like numb or something.   Like I am not all there.  I am going to stop it, I feel like my spell is done anyway and I just can't take the side effects.  Tonight is my last 10 mg of prednisone and there has been no inkling of cluster in almost two weeks.  When I was younger I remember I would start and stop verapamil at will, is there a reason I can't stop taking it?   I am on 240 mg extended release and I take it at bedtime.  Not happily, I might add. 

Share this post


Link to post
Share on other sites

I think one of the side effects is dizziness. I’ve heard verapamilcan be very helpful if you give it a chance and let it work a bit. If you can get past the side effects I’m sure it’s a great drug for clusters 

  • Like 1

Share this post


Link to post
Share on other sites

...be aware of and prepared for the beast to reappear post steroid taper...while it can break a cycle, the usual purpose is to buy  a temporary( 10-14 day) reprieve until a prevent (like verapamil and others) kicks in....

  • Like 1

Share this post


Link to post
Share on other sites

I assume you were taken an ECG before verapamil was started and have heart monitoring scheduled. You need an ECG after discontinuing it so you can't just be on and off it when you want to.

  • Like 1

Share this post


Link to post
Share on other sites

I did not. I will call new neurologist this morning.  Thanks. 

Share this post


Link to post
Share on other sites

I wouldn't stop the verapamil until 2 weeks after the prednisone. Usually I get hit 1 day after the prednisone taper is over. I would also associate your disconnect with the prednisone and not the verapamil. 

  • Like 2

Share this post


Link to post
Share on other sites

I would agree with Rod. Pred makes me hyper. Wide open for hours on end. And on occasion, I feel like my head and behind are no longer wired together!! 

Are you taking all your Verap at the same time, not in two doses? That is not the norm. Not the way it is meant to be taken either. Does your Doctor approve of taking both at once? Just wondering. In addition, the short acting is better for CHer's, not the Extended Release. 

Have you checked your blood pressure an hour after taking the verap? You really should. It will drop with the verap and that will make you dizzy. And if you are taking both at once, that could be the issue.

  • Like 2

Share this post


Link to post
Share on other sites

One capsule 240 mg extended release at bedtime.  Neuro put me to 120 mg for one week then I can quit.   No, I have not taken blood pressure, I do not get dizzy just the concrete in my head feeling. 

Share this post


Link to post
Share on other sites

Verapamil is a difficult drug in any context.  As a calcium channel blocker it was originally used as an anti-hypertensive and in some irregular heart rhythms.  It was never a very good blood pressure medication and the number of abnormal rhythms it contributed to were worse that those it was intended to treat.  When Beta blockers gained popularity in preventing migraines calcium channel blockers were also tried but with less success.  Verapamil shows up as the number one phama drug to prevent attacks but that recommendation has surprisingly little evidence to support its use and effectiveness.  {I have attached a link to a(nice article at the bottom of this post)  

 

My personal experience was taking 1200mg a day and getting so constipated even if it worked I'm not sure it would have been worth it.  Over the years one gets a general feel how fellow cluster heads are doing with conventional treatment.  This of course is tempered by the reality most folks enjoying successful treatment don't stick around or follow up.  I never ever get a YES this stuff works impression.  Doses are often too small, the length of use wasnt enough or the side effects not tolerated.  My opinion is it is very much a something to try drug but won't be too hopeful.

 

Steroids can be very helpful but those too are often under-dosed , taken long enough or transitioned to something that might give long term relief.

 

All these things are super hard because no doctor who doesn't deal with this curse can appreciate the exquisite, intense  and debilitating pain this condition offers.  Since for most the attacks are episodic there is never a deliberate treatment plan worked out.  In the end its up to the individual to muster all their resources and direct care with an understanding caregiver to deal with this horror.

 

https://americanheadachesociety.org/news/verapamil-cluster-headache/

  • Like 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×